Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 17, NWS Jackson, MS

March 5, 2018Bolivar County, Sunflower County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Mar 5, 2018, 4:27 PM CST for Bolivar County, Sunflower County, Mississippi. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 5, 2018, 4:27 PM CST (22:27 UTC)
Expired
Mar 5, 2018, 5:15 PM CST
In force
48 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bolivar County, MS, Sunflower County, MS

The radar

The Little Rock radar (KLZK), 166 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 10.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 366 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
647 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
366 m²/s²
0-3 km storm-relative helicity
393 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

990 
WUUS54 KJAN 052227
SVRJAN
MSC011-133-052315-
/O.NEW.KJAN.SV.W.0017.180305T2227Z-180305T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
427 PM CST MON MAR 5 2018

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Northern Sunflower County in northwestern Mississippi...
  Bolivar County in northwestern Mississippi...

* Until 515 PM CST

* At 427 PM CST, a severe thunderstorm was located near Mound Bayou,
  or 7 miles southwest of Shelby, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near...
  Shelby around 430 PM CST. 
  Mound Bayou around 435 PM CST. 
  Renova around 440 PM CST. 
  Ruleville, Drew and Parchman around 455 PM CST. 

Other locations impacted by this severe thunderstorm include
Doddsville, Winstonville, Beulah, Pace and Merigold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3393 9045 3350 9045 3369 9123 3370 9121
      3371 9116 3367 9110 3368 9103 3372 9106
      3371 9113 3373 9115 3377 9115 3378 9113
      3377 9111 3378 9105 3376 9103 3378 9099
      3380 9100 3382 9105 3387 9107 3399 9095
TIME...MOT...LOC 2227Z 278DEG 31KT 3386 9082 

HAIL...1.00IN
WIND...60MPH
 
$$

DB
2 follow-up statements
378 
WWUS54 KJAN 052250
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
450 PM CST MON MAR 5 2018

MSC011-133-052315-
/O.CON.KJAN.SV.W.0017.000000T0000Z-180305T2315Z/
Sunflower MS-Bolivar MS-
450 PM CST MON MAR 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CST
FOR NORTHERN SUNFLOWER AND SOUTHEASTERN BOLIVAR COUNTIES...

At 450 PM CST, a severe thunderstorm was located near Drew, moving
east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Drew and Parchman around 455 PM CST. 

Other locations impacted by this severe thunderstorm include Pace,
Doddsville and Merigold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3393 9045 3350 9045 3366 9103 3395 9069
TIME...MOT...LOC 2250Z 278DEG 31KT 3383 9058 

HAIL...1.00IN
WIND...60MPH
 
$$

DB
246 
WWUS54 KJAN 052308
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
508 PM CST MON MAR 5 2018

MSC011-133-052318-
/O.EXP.KJAN.SV.W.0017.000000T0000Z-180305T2315Z/
Sunflower MS-Bolivar MS-
508 PM CST MON MAR 5 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SUNFLOWER AND
SOUTHEASTERN BOLIVAR COUNTIES WILL EXPIRE AT 515 PM CST...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Jackson.

LAT...LON 3393 9045 3350 9045 3366 9103 3395 9069
TIME...MOT...LOC 2308Z 278DEG 31KT 3381 9040 

$$

DB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 12:35 PM CST, 3 hours 52 minutes earlier.

Area forecast discussion, Mar 5, 12:35 PM CST, 3 hours 52 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1235 PM CST Mon Mar 5 2018

...SEVERE STORMS POSSIBLE LATE THIS AFTERNOON AND EVENING...

.UPDATE...
Updated for 18Z aviation discussion.

&&

.AVIATION...

18Z TAF discussion:
To begin the period, a mix of VFR to MVFR ceilings with broken
cloud decks across the region with bases ranging from around 2500
to 4000 feet. Passing showers early this afternoon are not expect
to impact flying conditions at the TAF sites, but the chances for
heavier showers and thunderstorms increase by 21Z to 03Z this
evening as a cold front moves into the region. Gusty winds as well
as lowered ceilings and reduced visibility can be expected beneath
these heavier showers or storms. A wind shift to northerly winds
and improving ceilings can be expected behind the cold front. /NF/

&&

.DISCUSSION...
Overall not much has changed in our thinking for potential
thunderstorms this afternoon and evening. As greater instability
develops this afternoon, convergence along the approaching front
should be enough for some convective initiation in around western
to central Louisiana. Around 40 to 50 kts of 0-6km shear will be
sufficient for storms to become organized, including the
possibility for supercells. The primary hazards with any severe
storms will be damaging wind gusts up to 60 mph and hail up to the
size of quarters. Weaker low-level shear and instability will be
limit the threat for tornadoes, but one can't be ruled out  As
storms move east toward and into our forecast area this afternoon
and evening, the environment will progressively become less
supportive for severe weather. See our latest graphics for exact
timing and location details, but generally the Interstate 55
corridor and midnight are the extent for where and when severe
threat will diminish. Some near-term forecast elements have been
tweaked to account for latest trends.

Prior discussion below:

Today and tonight:

Early morning water vapor imagery/RAP analysis showed the
circulation around a closed low over eastern Montana that will
continue tracking southeast today. Early morning surface analysis
had a 1000mb low along the Kansas/Nebraska state line that is
progged to track north northeast and become a nearly stacked low
pressure system that will drop a cold front across our CWA
tonight. Models continue to show that a marginally favorable
environment will exist for strong to severe thunderstorms late
afternoon into the evening along and just ahead of the approaching
cold front. The 00Z Monday JAN sounding had a PWAT less than
three quarters of an inch and our surface dew points were running
in the mid 40s. A gusty south wind today will work to pool low to
mid 60 degree dew points and PWATs near and inch and a half back
across our western zones by late afternoon while breaks in the
clouds allow temperatures to climb in the low to mid 70s. This
will contribute to MLCAPE values of 500-1000j/kg in an environment
where deep layer shear will be supportive for storms to develop
into supercells. Low-level shear continues to look fairly weak and
unidirectional limiting the tornado risk, with damaging wind and
hail being the main threats. Timing is perhaps a tad slower than
previous model run; hi-res models suggest storms moving into our
western zones after 3pm with the cold front itself into our
northwest most zones before 6pm. Instability will wain through the
evening and the potential for strong to severe storms will
decrease the farther east into our CWA they progress. The cold
front is expected to be near the Natchez Trace by midnight and
push southeast of our CWA by sunrise Tuesday morning. Cooler and
drier air will filter into our CWA in the wake of the cold front.
The rain will end from the northwest through the night and the
skies will begin clearing from the northwest after midnight.
Tuesday morning lows will be back in the lower 40s over the Delta
region with mid 50s across the southeast. /22/

Tuesday though next weekend: Confidence continues in cooler than
normal temperatures and potential for patchy frost and light
freeze by mid-late week (Wednesday & Thursday nights) in the wake
of the cold front tonight. Expect this cold front to be situated
just south of our area and closing in on the Gulf Coast. Just
along and in the wake, expect light lingering showers to be
possible in the Pine Belt through mid- morning Tuesday before
exiting by mid-late morning. In addition, as much drier air
filters in, expect clouds to quickly filter through and out of the
area by midday Tuesday and a nice rest of the afternoon will be
in store. We should be able to warm nicely in the wake of the cold
front, near or slightly above normals in the mid- upper 60s
areawide.

As the strong trough digs southeast through the mid-Mississippi
Valley and northwest flow continues, expect cooler thermal profiles
and colder than normal highs on Wednesday only in the low-mid 50s in
the north to upper 50s in the south. It continues to look likely
that patchy frost and possibly a light freeze are possible both
Wednesday and Thursday nights as strong high pressure (~1025-1030mb)
builds just to our west and near record low PWs (less than a quarter
inch) build into the region. This will favor very strong radiational
cooling over the area. The only question mark will be how strong the
pressure gradient will be and if this will keep winds up overnight.
Regardless, we should have enough low-level moisture for a
widespread patchy frost areawide and some potential for frost and
light freeze across the east-northeast (mainly along and east of
Grenada-Laurel line) both Wednesday & Thursday nights. Elsewhere, as
high pressure builds east, expect the potential for patchy frost to
drift away from the MS River and the westward extent to be mainly
east of the river. We haven't passed the last freezes for the region
but these will be more impactful to blooming vegetation. Due to
widespread greening of vegetation and blooming due to extreme
warming in late February, going to continue mention in the
HWO/graphics of the Elevated risk area for the region mentioned
earlier across east-northeast Mississippi with Limited risk area to
the west on both nights & drifting east Thursday.

Expect a quick warmup by late week as high pressure builds east
through the region and return flow brings increasing warmth and
moisture advecting into to the ArkLaMiss region. It looks as though
enough moisture will move in to gradually bring increasing clouds
and rain chances by end of the work week. As a trough digs down
through the northern Rockies & northern Plains while a strong mid-
upper level jet swings through the Desert southwest & towards our
area, expect a strong frontal system to develop over the region by
next weekend. This will bring inclement weather through the weekend
and a system that we will have to keep a close eye on, due to shear
& instability profiles. Main takeaway will be increasing rain and
storm chances into next weekend while clearing out by late weekend-
early next week. There are still some specifics and model
disagreement to iron out over the next several days, so stay tuned.
/DC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       49  68  38  55 /  61  94  10   0
Meridian      50  66  39  57 /  32  94  19   0
Vicksburg     48  68  39  56 /  77  90   4   0
Hattiesburg   54  67  41  60 /  12  94  69   0
Natchez       49  68  40  56 /  63  94  12   0
Greenville    43  66  37  52 /  75  54   1   0
Greenwood     44  65  37  52 /  71  80   3   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

NF/22/DC
Hazardous weather outlook, Mar 5, 4:23 AM CST, 12 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
423 AM CST Mon Mar 5 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ034-035-040>043-047>049-
053>055-059>063-061030-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Washington-
Humphreys-Issaquena-Sharkey-Yazoo-Madison MS-Warren-Hinds-Rankin-
Claiborne-Copiah-Simpson-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-
423 AM CST Mon Mar 5 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, northwest
Mississippi, south central Mississippi, southwest Mississippi,
and west central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today through Tonight

Isolated severe thunderstorms are possible late this afternoon
and evening. The primary hazards from these storms will be hail
up to quarter size and damaging wind gusts.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A light freeze is possible early Thursday and Friday mornings,
especially over areas of Mississippi north of Interstate 20 and
east of Interstate 55. Elsewhere across the area, patchy frost
will be possible Thursday and Friday mornings. After an early
start to the growing season, these conditions could cause damage
to unprotected sensitive vegetation early Thursday and early
Friday. This potential weather event is still several days away
and the timing and impacts will likely be adjusted in later
forecasts.

(www.weather.gov/images/jan/graphicast/image2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

MSZ018-019-025>033-036>039-044>046-050>052-056>058-064>066-
072>074-061030-
Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-
Lowndes-Choctaw-Oktibbeha-Holmes-Attala-Winston-Noxubee-Leake-
Neshoba-Kemper-Scott-Newton-Lauderdale-Smith-Jasper-Clarke-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
423 AM CST Mon Mar 5 2018

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
south central Mississippi, and southeast Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A light freeze is possible early Thursday and Friday mornings,
especially over areas of Mississippi north of Interstate 20 and
east of Interstate 55. Elsewhere across the area, patchy frost
will be possible Thursday and Friday mornings. After an early
start to the growing season, these conditions could cause damage
to unprotected sensitive vegetation early Thursday and early
Friday. This potential weather event is still several days away
and the timing and impacts will likely be adjusted in later
forecasts.

(www.weather.gov/images/jan/graphicast/image2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.

21

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 5:35 PM CSTSpecial Weather StatementJANGrenada55 min
Mar 5, 5:51 PM CSTSevere Thunderstorm WarningJANCarroll, Grenada, Montgomery39 min
Mar 5, 5:53 PM CSTSevere Thunderstorm WarningJANWarren52 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.